Side Effects

I’ve never considered myself chained to medicine, or addicted, or dependent. It’s not that I am opposed to medicine, someone in my position doesn’t have the luxury of being opposed to a tangible necessity in my life. That being said, I’ve always, however foolishly, considered myself one of those people who can make it on my own, tough it out, overcome. In Herbert, and in this recovery, and in these damn headaches I often think I’ve met my match. The pain is nauseating, it’s debilitating, it takes your spirit and it crushes it beneath the thunder of its throbbing. Each pounding of the inner structures of my head, neck and brain hammering the nail further down. So, without much thought, and because a doctor told me it would be ok, I take a pill. Nothing crazy, a Tylenol, or an Advil. Maybe 2, maybe 4. I wrap my head in a heating pad and I hope and pray that at least the worst of it will pass. I can make it through the day with the kind of pain that nags at you and slows you down. I can make it through the day with the kind of pain that shocks you and makes you quiver in your seat. I can even make it through the day with the pain that reminds you constantly where and how big your scar is because it radiates out from it. I can’t make it through a day with the pain that takes your vision and replaces it with a fog, that permeates every inch of your face so you feel there is a mask between you and the world, that radiates from your scar to your ear and feels like a time bomb, ticking, ticking, ticking away inside you. Those days I come home. I rationalize my decision because if I come home today I’ll be better tomorrow. But truly, tomorrow is a mystery.

So I take my harmless over the counter pills and I’m fine right? UGH. Nope. Nope nope nope. I went to a neurologist the other day and after feeling a bit unheard he offered me the solution I was given 10 years ago when I “presented with headaches.” I was told Herbert (then and now) is not causing your pain, you have migraine (then) and it is being exacerbated by your use of over the counter meds (now). I was told to take responsibility for my pain. To recognize that I did this. Ok, sure, fine, if laying blame makes you feel good, I did this. But what was I supposed to do? Who has a solution? “Topomax” he said. “You take it daily, it will help your brain with the pain and then you can ween off of the over the counter meds that are giving you medication overuse headaches, or rebounds. ”

No.

I’ve been down this road. Ten years ago. My youth was a mess of pills and facial numbness and strange sensations of pure and absolute insanity and what’s worse? I still had almost daily headaches. Until I weened myself off of the Topomax and fought my body to adapt to the pain and I made it, at least for a few years until Herbert needed to expand his condo.

“Fine. Then cymbalta, it’s an anti depressent and works in the same way ….”

I could see him talking but my mind was racing. Another medicine? I’ve done this, why is this the first solution? Is he listening? I said I didn’t want that? Isn’t there another way? Isn’t that the medicine with the crazy side effect list? This sounds scary.

“You have to recognize what you’ve done to yourself and take corrective action.”

I did this to myself?! I feel awful. I should listen to him. I should take the pill. “I’m not a pill popper,” I manage to utter.

“Well, we’ll see.”

I didn’t understand it but I agreed. I told myself he knows best, and he probably honestly does. Every book, every article agrees with him. But my gut was screaming out in fear. I don’t want to mess with anything further. I want my life back. How is it that Herbert has nothing to do with this? My scar aches. It doesn’t feel right. This doesn’t feel right.

I called Jason and the apprehension in his voice was enough to take my panic to a whole new level. I told him what I’ve told you. Someone in my position doesn’t have a right to be choosy, I can’t not believe in the medicine. And it’s not that I don’t believe but I damn well am scared. So was he, so was I. So was I. His questions were valid and provoked many new ones of my own. Ugh, my head hurt. This whole thing was giving me a headache. I called my older sisters to tell them what a day I’d had. They were calm and collected and their nurturing and patient voices helped me, but it didn’t quiet the anxiety in my heart. My parents supported me in whatever I said and I could hear in their voices they just wanted my healing happy heart back. No one could decide this for me. Jason would help me and decide along side me, but no one could say anything to give me an answer. I had to decide.

I took the Cymbalta for 3 days, and three sleepless nights. My heart, my gut were screaming at me. Let this be your last resort. I called the doctor and for every medicine I said no to he had another at the ready.

What if I don’t want any more pills? What if I don’t want my body to adjust to the numb face, the no sleep, the jitters, the liver damage, the danger of a drink with friends. What if I don’t want to live everyday in fear of a side effect? What if I won’t?

My doctor referred me to another doctor who could give me botox injections for pain, and I might do that, but really I don’t want that either. I want a better way, and one that doesn’t exist. And it’s stubborn and it’s stupid and it’s confusing as hell. All I can do is make decisions for where I am at now. So maybe tomorrow, when the headaches hit and I’ve been forced to flush my OTC painkillers down the toilet, I’ll choose side effects. But for now, I have a clear, lucid, crisp mind for the first time in a long time. It hurts like hell in a handbasket, but at least it is all mine.

My answers, I fear, are a long way off, but my journey is just begun.

Peace and love –

Samira

Advertisements

4 thoughts on “Side Effects

  1. Oh my. Wait. If I can understand correctly – your neuro recommended Topamax but you do not want to take it? On the principle of you do not like pills? I take Topamax and have since my surgeries. I feel it has helped WONDERS. I will not try to convince you to change your stance, only share my experience. I KNOW THE pain of which you speak – but the Topamax helped me. I betcha $ it will help you too….and I am on a lower dose than I was 2 years ago. 🙂

    I went to the ER a few weeks after surgery for heart pains (I thought heart attack!) because I was living on advil and tylenol to manage the headache pain. HAH. Silly me. I don’t do that anymore. Although I have been having some odd, new, headaches as of late – I really do swear by the Topamax during this healing time for me. I keep wanting to wean even more (I’m on a baby dose) but my neuro is very cautious. I guess I’m down with that. 🙂

    Have a great day…..love your blog. 🙂

    • Hey lady! I actually took topomax for about 4 years and it didn’t change my headaches at all! I’m so happy to hear it worked for you! I am not opposed to medicine I just don’t want the crazy side effects I had with topomax. I had major anxiety problems on it and numbness in my face and hands. When I told te doctor that he said we shouldn’t try it again even though these are different headaches and have me Cymbalta. I tried it for days (though I realize it will take longer than that) but I wasn’t sleeping because it had a stimulant effect and would have had to take more time off work which would be a problem… So I am trying to see if I can find an alternative before I got back down that road.

      In any event, I’m not totally closed off to the idea I just need to see if I can find an alternative since I’ve done this for headaches in the past and it wasn’t super successful, if I can’t I will go back on the topomax or cymbalta this summer when work is less demanding.

      I am so happy to hear that your headaches are less severe with topomax. It’s a great thing and I do hope that whatever I end up doing has those same results. And new headaches? Don’t you just wish our heads would just be agreeable sometimes???

      Thanks for reading lady, it’s always AMAZING to hear from you! You’re an inspiration!

      • Urg! Why didn’t I see this comment? It never came back in my notifications….and it just dawned on me to find your blog! Thankfully I have the URL memorized. I should add you on my blog roll. 🙂 Have any docs mentioned gabapentin to you? Maybe it’s the cocktail of both? I don’t know. But you know…when you mention your side effects….I wonder if I’m over medicated or something myself and don’t know it? You know? That would just suck. I try and try every neurologist appt to wean off even more of both meds….but my neurologist is SOOOOOOO conservative with it. Don’t know why; guess I should be grateful. 🙂

        Thanks for the nice compliment – and you know? I say, “RIGHT BACK AT YA!”

  2. I have heard a bit about gabapentin but the neuro said I’m not a candidate but my GP said I would be. What exactly do you take it for? Appreciate all the help, input and more than anything, friendship.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s